Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 230, NWS Blacksburg, VA

August 18, 2002Carroll County, Pulaski County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 18, 2002, 9:51 PM EDT for Carroll County, Pulaski County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2002, 9:51 PM EDT (01:51 UTC)
Expired
Aug 18, 2002, 10:15 PM EDT
In force
24 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Carroll County, VA, Pulaski County, VA

The radar

The Roanoke radar (KFCX), 42 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2002-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1881 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2002-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1881 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:38 PM EDT, 13 minutes earlier.

Area forecast discussion, Aug 18, 9:38 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
938 PM EDT SUN AUG 18 2002

LINE OF SHRA/TSRA IS GRADUALLY DISSIPATING AS IT CROSSES THE MOUNTAINS. PLAN
ON WAITING UNTIL AFT 10 PM TO SEE HOW MUCH PCPN IS LEFT IN THE WEST.
MAY KEEP A SLGHT CHC POP W AND WL REMOVE POP IN THE EAST. ONLY MINOR
ADJUSTMENTS TO TEMPS AND WINDS TNGT AND MAY ADD MORE CLOUD COVER
BASED ON SAT LOOPS.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

AMS

In the hours before

Special weather statement, Aug 18, 5:27 PM EDT, 4 hours 24 minutes before
VAZ017-022-033-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT SUN AUG 18 2002

THUNDERSTORMS ARE SCATTERED ACROSS SOUTHWEST VIRGINIA THIS AFTERNOON.
THE STRONGEST STORM WAS LOCATED OVER FRANKLIN COUNTY AND WAS MOVING
TO THE SOUTHEAST AT 15 MPH. THIS STORM WILL REACH CALLAWAY...
WIRTZ...AND ROCKY MOUNT BEFORE 6:00 PM. EXPECT WIND GUSTS OF 30 TO 40
MPH...TORRENTIAL DOWNPOURS...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING WITH THE STORMS.
Local storm report, Aug 18, 5:57 PM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT SUN AUG 18 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    PHENIX                    VA   WIND DAMAGE
08/18/02   CHARLOTTE                      NUMEROUS TREES DOWN.
                                          REPORTED BY THE POLICE
                                          DEPARTMENT.
Special weather statement, Aug 18, 6:23 PM EDT, 3 hours 28 minutes before
VAZ014-017-022-033-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 PM EDT SUN AUG 18 2002

THUNDERSTORMS ARE SCATTERED ACROSS SOUTHWEST VIRGINIA THIS AFTERNOON.
THE STRONGEST STORM WERE LOCATED OVER CENTRAL AND SOUTHERN
ROANOKE COUNTY AND NORTHERN FRANKLIN COUNTY. THE STORMS WERE MOVING
TO THE SOUTHEAST AT 15 MPH AND WILL PRODUCE 1 TO 2 INCHES OF RAIN IN
LESS THAN 30 MINUTES.

EXPECT PONDING OF WATER ON ROADS AND IN POOR DRAINAGE AREA IN
SOUTHERN SECTIONS OF ROANOKE CITY AND SALEM THROUGH 7:00 PM. IN
ADDITION...THE STORMS WILL PRODUCE WIND GUSTS UP TO 30 MPH AND
AND FREQUENT CLOUD TO GROUND LIGHTNING.

COMPUTERS...TELEVISION SETS...AND OTHER HOME APPLIANCES ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.  UNPLUG APPLIANCES NOT NECESSARY FOR OBTAINING WEATHER
INFORMATION.

DO NOT DRIVE THROUGH A FLOODED INTERSECTION OR UNDERPASS.
Special weather statement, Aug 18, 6:23 PM EDT, 3 hours 28 minutes before
VAZ014-017-022-033-182300-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 PM EDT SUN AUG 18 2002

THUNDERSTORMS ARE SCATTERED ACROSS SOUTHWEST VIRGINIA EARLY THIS
EVENING. THE STRONGEST STORM WERE LOCATED OVER CENTRAL AND SOUTHERN
ROANOKE COUNTY AND NORTHERN FRANKLIN COUNTY. THE STORMS WERE MOVING
TO THE SOUTHEAST AT 15 MPH AND WILL PRODUCE 1 TO 2 INCHES OF RAIN IN
LESS THAN 30 MINUTES.

EXPECT PONDING OF WATER ON ROADS AND IN POOR DRAINAGE AREAS IN
SOUTHERN SECTIONS OF ROANOKE CITY AND SALEM THROUGH 7:00 PM. IN
ADDITION...THE STORMS WILL PRODUCE WIND GUSTS UP TO 30 MPH AND
AND FREQUENT CLOUD TO GROUND LIGHTNING.

COMPUTERS...TELEVISION SETS...AND OTHER HOME APPLIANCES ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.  UNPLUG APPLIANCES NOT NECESSARY FOR OBTAINING WEATHER
INFORMATION.

DO NOT DRIVE THROUGH A FLOODED INTERSECTION OR UNDERPASS.
Special weather statement, Aug 18, 7:59 PM EDT, 1 hour 52 minutes before
NCZ005-190030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 PM EDT SUN AUG 18 2002

NATIONAL WEATHER SERVICE RADAR SHOWED ISOLATED THUNDERSTORMS OVER
NORTHWEST NORTH CAROLINA THIS EVENING. ONE INTENSE STORM WAS IN
SOUTHWEST ROCKINGHAM COUNTY AND WAS MOVING SOUTHEAST AT 20 MPH.

EXPECT FREQUENT LIGHTNING AND 1 TO 2 INCHES OF RAIN FROM THIS
STORM IN LESS THAN 30 MINUTES. THE STORM WILL ALSO PRODUCE WIND
GUSTS OF UP TO 40 MPH AND POSSIBLY SOME SMALL HAIL.

STAY INSIDE AND AWAY FROM WINDOWS UNTIL THE STORM PASSES.
Local storm report, Aug 18, 8:43 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
843 PM EDT SUN AUG 18 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    SALEM                     VA   WIND DAMAGE
08/18/02   ROANOKE                        NUMEROUS TREES DOWN.
                                          REPORTED BY ROANOKE
                                          COUNTY 911.

0735 PM    MEADOWS                   NC   WIND DAMAGE
08/18/02   STOKES                         NUMEROUS TREES DOWN.
                                          REPORTED BY THE POLICE
                                          DEPARTMENT.

0730 PM    3SW MONROETON             NC   WIND DAMAGE
08/18/02   ROCKINGHAM                     NUMEROUS TREES DOWN.
                                          REPORTED BY THE POLICE
                                          DEPARTMENT.

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.